Tennessee, 2010Damaging Wind in Tennessee, August 11, 2010
August 11, 2010 · NWS MRX · 1 event in 1 county or zone
A boundary across area triggered isolated late evening thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A boundary across area triggered isolated late evening thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 11, 7:52 PM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 11, 7:52 PM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
852 PM EDT WED AUG 11 2010
.DISCUSSION...MESOSCALE CLUSTER/COMPLEX MOVING SE ACROSS EXTREME
SWRN VA AT LATE EVENING...WITH COLDEST TOPPED CONVECTION PROBABLY TO
PASS JUST NORTH OF WISE AND RUSSELL COUNTIES SHORTLY. THUS...BEST
COVERAGE FOR NEXT 1 TO 2 HOURS WILL BE SW VA TO NEAR TRI VICINTY.
ELSEWHERE...SCATTERED COVERAGE DOES LINGER OVER THE HIGHER TERRAIN
OF NE TIP OF TN AND THE SRN MTNS OF TN/NC. LITTLE TO NO CONVECTION
NOTED OVER ANY OF THE TN VALLEY AREAS.
WILL FRESHEN GRIDS AROUND 03Z AND LIKELY KEEP SLIGHT CHANCE POPS
OVERNIGHT. MAY NEED TO ADD SOME AREAS OF FOG OVERNIGHT FOR SW VA AND
NE TN (TRI MEASURED OVER 1 INCH OF RAINFALL).
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 76 99 76 97 76 / 20 20 20 30 30
KNOXVILLE MCGHEE TYSON AIRPORT, TN 75 97 74 96 74 / 20 20 20 20 30
OAK RIDGE, TN 76 97 74 96 73 / 20 20 20 30 30
TRI CITIES AIRPORT, TN 70 95 68 94 68 / 20 30 20 20 30
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...HEAT ADVISORY UNTIL 8 PM EDT /7 PM CDT/ THURSDAY FOR THE
FOLLOWING ZONES: BRADLEY...HAMILTON...MARION...MCMINN...
MEIGS...RHEA...SEQUATCHIE.
VA...NONE.
&&
TGHazardous weather outlook, Aug 11, 3:04 AM EST, 19 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 AM EDT WED AUG 11 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-120815-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
404 AM EDT WED AUG 11 2010 /304 AM CDT WED AUG 11 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
ANOTHER HOT DAY IS IN STORE FOR THE SOUTHERN APPALACHIAN REGION
WITH ISOLATED SHOWERS AND THUNDERSTORMS POSSIBLE. THE COMBINATION
OF VERY HOT TEMPERATURES AND HIGH HUMIDITY LEVELS WILL PRODUCE HEAT
INDICES BETWEEN 105 AND 110 ACROSS MUCH OF SOUTHEAST TENNESSEE.
THEREFORE A HEAT ADVISORY HAS BEEN ISSUED FOR THIS REGION.
HEAT INDEX VALUES WILL BE AS HIGH AS 100 TO 105 DEGREES FOR A FEW
HOURS THIS AFTERNOON ACROSS THE CENTRAL TENNESSEE VALLEY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
HOT AND HUMID CONDITIONS WILL PERSIST ON THURSDAY AND THE HEAT
ADVISORY WILL EXTEND THROUGH THE DAY ACROSS SOUTHEAST TENNESSEE
WHERE THE HEAT INDEX WILL ONCE AGAIN BE BETWEEN 105 AND 110 FOR A
FEW HOURS DURING THE AFTERNOON. HOWEVER...THE HEAT WAVE WILL BREAK
DOWN OVER THE WEEKEND AS A COOL FRONT APPROACHES THE REGION. THE
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL INCREASE SATURDAY INTO
EARLY NEXT WEEK. THE INCREASE IN CLOUD COVER AND SCATTERED SHOWERS
AND THUNDERSTORMS SHOULD HELP REDUCE HIGH TEMPERATURES SEVERAL
DEGREES FROM THE RECENT OPPRESSIVE LEVELS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Aug 11, 7:08 PM EST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
808 PM EDT WED AUG 11 2010
VAZ001-002-005-120045-
LEE VA-SCOTT VA-WISE VA-
808 PM EDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR WISE...CITY OF NORTON...LEE AND
SCOTT COUNTIES UNTIL 845 PM EDT...
AT 801 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST
OF JOHN FLANNAGAN LAKE TO BLACKMONT...AND MOVING EAST AT 30 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
WISE...NORTON...PENNINGTON GAP...BIG STONE GAP...POUND...ROSE HILL...
PARDEE...ST. CHARLES...APPALACHIA...DRYDEN...JASPER...PATTONSVILLE...
COEBURN AND DUFFIELD.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
GH
Special weather statement, Aug 11, 7:49 PM EST, 2 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
849 PM EDT WED AUG 11 2010
VAZ001-002-005-006-120145-
LEE VA-RUSSELL VA-SCOTT VA-WISE VA-
849 PM EDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR WISE...RUSSELL...CITY OF
NORTON...LEE AND SCOTT COUNTIES UNTIL 945 PM EDT...
AT 841 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
JOHN FLANNAGAN LAKE TO 5 MILES SOUTHEAST OF SOUTH WALLINS...AND
MOVING EAST AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JONESVILLE...
WISE...NORTON...PENNINGTON GAP...BIG STONE GAP...CLEVELAND...ROSE
HILL...POUND...PARDEE...ST. CHARLES...APPALACHIA...DRYDEN...
PATTONSVILLE...JASPER...COEBURN...DUFFIELD...CLINCHPORT...FORT
BLACKMORE...DUNGANNON AND ST. PAUL.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
GH
Special weather statement, Aug 11, 8:57 PM EST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 PM EDT WED AUG 11 2010
VAZ005-006-008-120300-
RUSSELL VA-SCOTT VA-WASHINGTON VA-
957 PM EDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR RUSSELL...WASHINGTON AND EXTREME
EASTERN SCOTT COUNTIES UNTIL 1100 PM EDT...
AT 950 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
JEWELL RIDGE TO 9 MILES NORTHWEST OF BRISTOL TN...AND MOVING EAST AT
15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ABINGDON...
BENHAMS...ROSEDALE...HILANDER PARK...HOLSTON...LINDELL...EMORY-MEADOW
VIEW AND GLADE SPRING.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
GH
Special weather statement, Aug 11, 10:00 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1100 PM EDT WED AUG 11 2010
TNZ013-014-036>038-069>071-073-120400-
ANDERSON TN-CAMPBELL TN-CLAIBORNE TN-GRAINGER TN-JEFFERSON TN-KNOX
TN-NORTH SEVIER TN-NW BLOUNT TN-UNION TN-
1100 PM EDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR SEVIER...BLOUNT...KNOX...
JEFFERSON...CLAIBORNE...CAMPBELL...UNION...GRAINGER AND ANDERSON
COUNTIES UNTIL MIDNIGHT EDT...
AT 1053 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MAYNARDVILLE...MOVING
SOUTHEAST AT 25 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOXVILLE...JEFFERSON
CITY...NEW MARKET...LUTTRELL...MALONEYVILLE...BEARDEN...JOPPA...
BLAINE...MASCOT...BUFFALO SPRINGS...LAKE FOREST AND STRAWBERRY
PLAINS.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
GH
Special weather statement, Aug 11, 10:42 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1142 PM EDT WED AUG 11 2010
TNZ012-013-035-036-067-120445-
ANDERSON TN-CAMPBELL TN-MORGAN TN-ROANE TN-SCOTT TN-
1142 PM EDT WED AUG 11 2010
...SIGNIFICANT WEATHER ADVISORY FOR SCOTT...CAMPBELL...MORGAN...
ANDERSON AND ROANE COUNTIES UNTIL 1245 AM EDT...
AT 1034 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 11 MILES SOUTHEAST OF JAMESTOWN...MOVING EAST
AT 15 MPH.
SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ROCKWOOD...ONEIDA...
WARTBURG...KINGSTON...HUNTSVILLE...OLIVER SPRINGS...DEERLODGE...BIG
SOUTH FORK NATIONAL REFUGE...RUGBY...SUNBRIGHT...ELGIN...PINE
ORCHARD...WINFIELD...SLICK ROCK...OAKDALE...HARRIMAN...NORMA...SMOKEY
JUNCTION...ROSEDALE AND ROYAL BLUE.
IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
GH
Thunderstorm Wind, Knox
- When
- August 11, 10:45 PM EST to 10:46 PM EST
- Where
- Knox County, 10 mi NE of Knoxville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 36.072, -83.803
The highway department personnel reported two trees downed on roads by thunderstorm winds 10 miles northeast of Knoxville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, August 11 to 13, 201011 injured · $132,000 · 1 in hail · 27 events
- Flash Flood in Michigan, August 11 to 12, 2010$4.0 million · 1 event
- Flash Flooding in West Virginia, August 11, 2010$405,000 · 3 events
- Flood in Iowa, August 11 to 18, 2010$250,000 · 1 event
- Damaging Winds and Lightning Strike in Indiana, August 11, 2010$135,000 · 56 kt wind · 5 events
- Damaging Wind and Lightning Strike in Indiana, August 11, 2010$50,000 · 55 kt wind · 2 events
- Damaging Wind in Tennessee, August 11, 2010$50,000 · 55 kt wind · 1 event
- Heat in Kentucky, August 11, 201027 events
- Flash Flood and Damaging Winds in Virginia, August 11, 2010$16,000 · 55 kt wind · 13 events
- Flash Flood in Wisconsin, August 11, 2010$25,000 · 1 event
- Hail and Damaging Winds in Montana, August 11, 20102.75 in hail · 19 events
- Flash Flooding and Damaging Winds in North Carolina, August 11 to 12, 2010$15,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 249157.